Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Skew Schubert polynomials

Authors: Cristian Lenart and Frank Sottile
Journal: Proc. Amer. Math. Soc. 131 (2003), 3319-3328
MSC (2000): Primary 05E05, 14M15, 06A07
Published electronically: February 20, 2003
MathSciNet review: 1990619
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We define skew Schubert polynomials to be normal form (polynomial) representatives of certain classes in the cohomology of a flag manifold. We show that this definition extends a recent construction of Schubert polynomials due to Bergeron and Sottile in terms of certain increasing labeled chains in Bruhat order of the symmetric group. These skew Schubert polynomials expand in the basis of Schubert polynomials with nonnegative integer coefficients that are precisely the structure constants of the cohomology of the complex flag variety with respect to its basis of Schubert classes. We rederive the construction of Bergeron and Sottile in a purely combinatorial way, relating it to the construction of Schubert polynomials in terms of rc-graphs.

References [Enhancements On Off] (What's this?)

  • 1. Nantel Bergeron and Sara Billey, RC-graphs and Schubert polynomials, Experiment. Math. 2 (1993), no. 4, 257-269. MR 95g:05107
  • 2. Nantel Bergeron and Frank Sottile, Schubert polynomials, the Bruhat order, and the geometry of flag manifolds, Duke Math. J. 95 (1998), no. 2, 373-423. MR 2000d:05127
  • 3. -, A Pieri-type formula for isotropic flag manifolds, 2002, Trans. Amer. Math. Soc., 354 No. 7, (2002), 2659-2705.
  • 4. -, Skew Schubert functions and the Pieri formula for flag manifolds, Trans. Amer. Math. Soc. 354 (2002), no. 2, 651-673 (electronic). MR 2002k:05243
  • 5. Sara C. Billey, William Jockusch, and Richard P. Stanley, Some combinatorial properties of Schubert polynomials, J. Algebraic Combin. 2 (1993), no. 4, 345-374. MR 94m:05197
  • 6. Sergey Fomin, Sergei Gelfand, and Alexander Postnikov, Quantum Schubert polynomials, J. Amer. Math. Soc. 10 (1997), no. 3, 565-596. MR 98d:14063
  • 7. Sergey Fomin and Anatol N. Kirillov, The Yang-Baxter equation, symmetric functions, and Schubert polynomials, Proceedings of the 5th Conference on Formal Power Series and Algebraic Combinatorics (Florence, 1993), vol. 153, 1996, pp. 123-143. MR 98b:05101
  • 8. Sergey Fomin and Richard P. Stanley, Schubert polynomials and the nil-Coxeter algebra, Adv. Math. 103 (1994), no. 2, 196-207. MR 95f:05115
  • 9. William Fulton, Young tableaux, Cambridge University Press, Cambridge, 1997, With applications to representation theory and geometry. MR 99f:05119
  • 10. Anatol N. Kirillov, Skew divided difference operators and Schubert polynomials,
  • 11. Anatol N. Kirillov and Toshiaki Maeno, Quantum double Schubert polynomials, quantum Schubert polynomials and Vafa-Intriligator formula, Discrete Math. 217 (2000), no. 1-3, 191-223, Formal power series and algebraic combinatorics (Vienna, 1997). MR 2001f:05161
  • 12. Allen Knutson and Ezra Miller, Gröbner geometry of Schubert polynomials,
  • 13. M. Kogan and A. Kumar, A proof of Pieri's formula using generalized Schensted insertion algorithm for rc-graphs, Proc. Amer. Math. Soc. 130 (2002), 2525-2534.
  • 14. Alain Lascoux and Marcel-Paul Schützenberger, Polynômes de Schubert, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 13, 447-450. MR 83e:14039
  • 15. I.G. Macdonald, Notes on Schubert polynomials, Laboratoire de combinatoire et d'informatique mathématique (LACIM), Univ. du Québec à Montréal, Montréal, 1991.
  • 16. Laurent Manivel, Fonctions symétriques, polynômes de Schubert et lieux de dégénérescence, Cours Spécialisés, no. 3, Soc. Math. France, 1998.
  • 17. Ezra Miller, Mitosis recursion for coefficients of Schubert polynomials, to appear in J. Combin. Theory Ser. A.
  • 18. Frank Sottile, Pieri's formula for flag manifolds and Schubert polynomials, Ann. Inst. Fourier (Grenoble) 46 (1996), no. 1, 89-110. MR 97g:14035
  • 19. Richard P. Stanley, Some combinatorial aspects of the Schubert calculus, Combinatoire et représentation du groupe symétrique (Actes Table Ronde CNRS, Univ. Louis-Pasteur Strasbourg, Strasbourg, 1976), Springer, Berlin, 1977, pp. 217-251. Lecture Notes in Math., Vol. 579. MR 57:5766
  • 20. -, Enumerative combinatorics. Vol. 2, Cambridge University Press, Cambridge, 1999, With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin. MR 2000k:05026
  • 21. -, Positivity problems and conjectures in algebraic combinatorics, Mathematics: frontiers and perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 295-319. MR 2001f:05001
  • 22. Bernd Sturmfels, Gröbner bases and convex polytopes, American Mathematical Society, Providence, RI, 1996. MR 97b:13034

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 05E05, 14M15, 06A07

Retrieve articles in all journals with MSC (2000): 05E05, 14M15, 06A07

Additional Information

Cristian Lenart
Affiliation: Department of Mathematics and Statistics, State University of New York at Albany, Albany, New York 12222

Frank Sottile
Affiliation: Department of Mathematics, University of Massachusetts, Amherst, Massachusetts 01003

Keywords: Schubert polynomial, Bruhat order, Littlewood-Richardson coefficient
Received by editor(s): February 13, 2002
Received by editor(s) in revised form: May 28, 2002
Published electronically: February 20, 2003
Additional Notes: Most of this work was done while the first author was supported by the Max-Planck-Institut für Mathematik. The second author was supported in part by NSF grants DMS-9701755 and DMS-0070494.
Communicated by: John R. Stembridge
Article copyright: © Copyright 2003 American Mathematical Society